α-1 adrenoceptor antagonists and intraoperative floppy iris syndrome (IFIS)

01 May 2007

Intraoperative floppy iris syndrome (IFIS) is a syndrome that can lead to surgical complications during cataract surgery. Evidence suggests that it can develop in a few patients given a class of drug called α-1 adrenoceptor antagonists, which are used to treat several conditions including urinary retention.

This safety concern was also highlighted in the August 2007 issue of Drug Safety Update (page 4)PDF file (opens in new window) (124Kb).

More information on intraoperative floppy iris syndrome can be found in the product-specific information and advice section of our website.

This report presents the evidence that was available when the regulatory decision was made, showing a ‘snapshot’ of the clinical landscape at the time. However, any advice in this report remains current unless it is superseded by a more recent report (where relevant, this is indicated).

Page last modified: 11 February 2016